Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 7, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 7, 2021, 3:34 PM CDT for Cowley County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 3:34 PM CDT (20:34 UTC)
Expired
Jul 7, 2021, 4:30 PM CDT
In force
56 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS83 KICT 072034
SPSICT

Special Weather Statement
National Weather Service Wichita KS
334 PM CDT Wed Jul 7 2021
 
KSZ093-072130-
Cowley KS-
334 PM CDT Wed Jul 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Cowley County in south central Kansas...

* Until 430 PM CDT.

* At 330 PM CDT...National Weather Service Doppler radar was 
  tracking a cluster of strong thunderstorms with locally very heavy 
  rainfall from near Arkansas city to 7 miles southeast of 
  Winfield...to near Cambridge.  

Torrential rainfall and wind gusts up to 50 mph will be possible 
with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Burden, Dexter, Geuda Springs, Cambridge
  and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3723 9715 3729 9698 3732 9665 3715 9664
      3703 9690 3700 9710 3700 9715
TIME...MOT...LOC 2031Z 311DEG 11KT 3721 9686 

$$

CARUSO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:57 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 7, 2:57 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Wed Jul 7 2021

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM CDT Wed Jul 7 2021

Isolated to scattered thunderstorms are currently ongoing, mainly
along and southeast of the KS Turnpike corridor, in vicinity of a
cold front oozing slowly south. This activity is likely also being
aided by shortwave energy approaching from the northwest. The
airmass is characterized by moderate to strong instability, weak
deep layer shear, and above average precipitable waters.
Consequently, thinking the main threats with this activity through
the afternoon-evening are very heavy rainfall rates and associated
localized flooding, 50-60 mph wet-microburst winds, and perhaps some
small hail with the tallest updrafts. Thinking this activity will
gradually exit southeast of the forecast area by around sunset.

Temperatures and southerly winds will be on the increase through
Friday, as western CONUS upper ridging nudges east and High Plains
lee troughing strengthens. Low-level thickness values support the
warmest day Friday, with highs near 100 degrees across central and
north-central Kansas, and 90s elsewhere. Afternoon heat indices may
push 105 degrees near the I-70 corridor.

Unseasonably strong shortwave energy and an associated strong cold
front approaching from the northwest will support increasing
thunderstorm chances Friday night, especially across northern and
northeast Kansas...and points on north. Development and/or
propagation of storms further west/southwest will be difficult given
very warm mid-level temperatures and associated capping issues,
although we did dribble slight chances PoPs as far southwest as
south-central Kansas Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 255 PM CDT Wed Jul 7 2021

Saturday afternoon-evening will be the focus for possible strong to
severe thunderstorms, in vicinity of the cold front moving south
across Mid-America. The airmass will be characterized by strong to
possibly extreme instability, amidst unseasonably strong mid/upper
flow and associated deep layer shear. Right now the greatest threat
looks to be across southern and southeast Kansas. Timing the front
will probably be the biggest question moving forward. If an
expansive thunderstorm complex develops Friday night across Nebraska
and into northern/northeast KS, convective outflow would likely
drive the cold front further south faster, limiting the thunderstorm
threat to extreme southeast KS Saturday afternoon-evening. This
scenario is especially painted by the NAM solution. Stay tuned for
later forecasts as we nail down timing specifics.

Deterministic and ensemble consensus supports cooler than normal
temperatures for at least Sunday and Monday in wake of the cold
front, as unseasonably deep upper troughing spins slowly east across
Mid-America. Upper ridging should eventually begin encroaching from
the west, supporting a return to near or above normal temperatures
by mid next week, along with breezy southerly winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Jul 7 2021

Main aviation concern will be storms over southeast KS mainly this
afternoon.

Cold front is slowly making its way across the area and currently
stretches generally along or just southeast of the KS Turnpike.
Ahead of this feature scattered storms developed across southeast
KS and will continue through around 3-4pm. KCNU will have the best
chance to see some of these storms. Main threat with these storms
will be brief heavy rain and gusty winds.

MVFR cigs have mostly lifted across central KS with ceilings
mainly in the 3,000-3,500ft range. Not out of the question that
KICT may see a brief period of MVFR ceilings through around 2 pm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  91  72  95 /  10   0   0   0
Hutchinson      65  92  72  98 /   0   0   0  10
Newton          64  90  72  95 /   0   0   0  10
ElDorado        66  89  71  93 /  10   0   0  10
Winfield-KWLD   66  90  72  93 /  10   0   0   0
Russell         61  94  72 100 /   0   0   0  10
Great Bend      62  92  71  98 /   0   0   0  10
Salina          63  95  73 101 /   0   0   0  10
McPherson       63  92  71  97 /   0   0   0  10
Coffeyville     68  90  72  93 /  50   0   0   0
Chanute         67  89  72  93 /  30   0   0  10
Iola            66  88  71  92 /  30   0   0  10
Parsons-KPPF    67  90  72  93 /  40   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
Hazardous weather outlook, Jul 7, 3:26 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
326 PM CDT Wed Jul 7 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
326 PM CDT Wed Jul 7 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will continue to impact far southern and
southeast Kansas through about mid-evening. The primary hazards will
be very heavy rainfall rates and associated localized flooding, 55
mph downburst winds, and perhaps some small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices of 100 to 105 degrees are expected across the region
Friday afternoon.

Strong to severe thunderstorms are possible Saturday afternoon and
evening, especially across southern and southeast Kansas. The main
hazards will be quarter size hail, 60 to 70 mph winds, along with
heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 7, 11:59 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 AM CDT Wed Jul 7 2021

KSZ094-095-099-071730-
Montgomery KS-Wilson KS-Elk KS-
1159 AM CDT Wed Jul 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 1230 PM CDT.

* At 1158 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Longton, or 14 miles southwest
  of Fredonia...moving east at 10 mph.

wind gusts up to 50 mph and pea size hail will be possible with this
storm.

* Locations impacted include...
  Elk City, Buxton and Elk City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3730 9596 3730 9598 3731 9606 3745 9608
      3752 9579 3726 9573
TIME...MOT...LOC 1659Z 255DEG 7KT 3736 9598

LAWSON
Special weather statement, Jul 7, 1:11 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
111 PM CDT Wed Jul 7 2021

KSZ093-098-071845-
Cowley KS-Chautauqua KS-
111 PM CDT Wed Jul 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Southwestern Chautauqua County in southeastern Kansas...

* Until 145 PM CDT.

* At 109 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Cedar Vale...moving
  east at 15 mph.

wind gusts up to 50 mph and pea size hail will be possible with this
storm.

* Locations impacted include...
  Cedar Vale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3700 9674 3716 9670 3721 9641 3700 9640
TIME...MOT...LOC 1810Z 272DEG 11KT 3709 9662

LAWSON
Special weather statement, Jul 7, 1:42 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
142 PM CDT Wed Jul 7 2021

KSZ098-071915-
Chautauqua KS-
142 PM CDT Wed Jul 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Chautauqua County in southeastern Kansas...

* Until 215 PM CDT.

* At 141 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southeast of Grenola to 5 miles east of Cedar Vale...and moving
  east at 10 mph.

wind gusts up to 50 mph and pea size hail will be possible with
these storms.

* Locations impacted include...
  Sedan and Chautauqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3729 9615 3702 9615 3703 9647 3730 9647
TIME...MOT...LOC 1842Z 264DEG 10KT 3727 9640 3709 9639

LAWSON
Special weather statement, Jul 7, 3:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
334 PM CDT Wed Jul 7 2021

KSZ093-072130-
Cowley KS-
334 PM CDT Wed Jul 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Cowley County in south central Kansas...

* Until 430 PM CDT.

* At 330 PM CDT...National Weather Service Doppler radar was
  tracking a cluster of strong thunderstorms with locally very heavy
  rainfall from near Arkansas city to 7 miles southeast of
  Winfield...to near Cambridge.

Torrential rainfall and wind gusts up to 50 mph will be possible
with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Burden, Dexter, Geuda Springs, Cambridge
  and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3723 9715 3729 9698 3732 9665 3715 9664
      3703 9690 3700 9710 3700 9715
TIME...MOT...LOC 2031Z 311DEG 11KT 3721 9686

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:59 AM CDTSpecial Weather StatementICTWilson31 min
Jul 7, 1:11 PM CDTSpecial Weather StatementICTCowley34 min
Jul 7, 1:42 PM CDTSpecial Weather StatementICTChautauqua33 min
Jul 7, 3:50 PM CDTSpecial Weather StatementICTWilson85 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.